Tips for during a flare and to help with nausea

So I was all happy yesterday as I did my metoject injection Thursday night and other than not getting much sleep as usual I didn't get any of the side effects I usually get on Friday. Then bam! Last night my hips were in so much pain, my face burning, hands and feet swollen and real trouble sleeping. This morning I'm absolutely exhausted, keep going hot and then really shivery, I have a very upset stomach and I can't stop being sick or retching now that my stomach is totally empty. My hips and knuckles are hurting like hell. I'm feeling very weak and light headed. Horrendous acid which is making my mouth water so much and weirdly making my jaw ache.

So I'm pretty sure it's a flare. mixed with the mtx reaction being delayed. Always on a weekend! Annoyingly I was meant to be going to the football today for the first time in a while and was really looking forward to it whereas now all I will be doing this afternoon is sleeping.

I know rest is the first thing on my list but what do other people find help with flares? And any hints for nausea and sickness? I've just taken some gaviscon which has helped slightly with the acid and retching but now my stomach is so empty it's griping at me so any other hints greatly appreciated.

We are on a 4 night break from Monday so going to take it really easy next week and then see about getting some anti nausea meds when I get back. Might also push for a depo injection - I know they want to see how the mtx does but there's a limit on how long I can cope without it so I may have to start begging on that one!

13 Replies

oldestnewest
  • Hello Mifford, Sorry to hear your weekend's flopped. Nausea-wise, I expect you've tried them, but these are my standbys:

    - nibbling on oat biscuits

    - sipping water

    - ginger tea (I make it with sliced ginger root)

    - cyclizine (prescribed)

    Hope you feel better soon x

  • Thank you - I think when I get back I'm going to have to look into anti sickness meds. It's been soooo much better on injections than on the tablets but the nausea is slowly creeping in again. Had forgotten about ginger tea so will give that a try 😊

  • Oh and at least this game is on the tv so I still get to watch it even if it's not the same :)

  • hope it ends better than Wales' did :(

  • Currently 3-0 up with 5 minutes to go and back to top of the league ... it's helping 😊

  • Hi mifford , i had nausea for week when first had rituximab , the only thing that helped was cyclizine . It can make you a bit sleepy .

  • I think I'm going to have to look into this if I'm the same after next weeks injection. When I'm flaring it attacks my stomach too so the combination of that and the nausea I think might just be too much for me and meds may be the solution. Thank you

  • I'm in exactly the same position as you. I'm on MTX injections and am getting the side effects that you are describing but they are considerably better than when I was on the tablets. A few questions:

    1. Before going straight for anti-emetics, how much folic acid are you taking? I am taking 3 x 5mg tablets a week but it looks like this will be increased to 4 x5mg tablets. Switching from oral to injections will mean that the folate levels aren't as disrupted but there will still be some nausea as a result of reduced or stripped folate.

    2. Unless otherwise contraindicated I would consider metaclopramide instead of cyclizine. You have already said that you feel dizzy and as many years working in medicine has taught me that cyclizine can make some people suffer from a low BP and raise their heart rate, not something that is ideal on the background of already feeling dizzy. However, everyone is individual with individual side effects so it's whatever suits you.

    I sip lemonade, take metaclopramide if needed and I'd look into prescription strength folic acid if you aren't already on it. Sometimes I also take a dioralyte as you can feel nauseated if your minerals and salts get too low.

    Best if luck x

  • Thanks happytulip. I have been taking 5mg folic acid 6 days a week so I don't take it the day I inject. But I have missed my meds the last few days as keep forgetting to take them so last night I went back to doing 2 x 5mg folic acid 24 hours after the injection as I was told to do when I started and haven't taken any today as not been able to keep them down. I must admit I was thinking the folic acid might be what was upsetting my stomach as I feel better the day I don't take them strangely enough.

    My neck and shoulders have been flaring today and I'm getting pains down my right arm with my hands keep swelling up and going down so I'm wondering if the weird head space and dizzy feeling is actually my neck swelling - it might also account for me feeling so sick maybe?

    My stomach has settled slightly this evening when my other half came back and made me eat some rice so that I at least had something in my stomach and it has helped. I can't stand dioralyte and it's always made me heave but I might see if I can find something similar I can stomach as you're right I'm probably losing salts and blood sugars that aren't helping.

  • Maybe an electrolyte drink like still lucozade may help, it has more carbs in than dioralyte so that may be what you need?

  • I am having a flare up at present which you described beautifully. I was only diagnosed before christmas, over the last 2 wks i have had no sleep, swollen feet they looked like footballs, sickness, really dry mouth and also and lower back pain which got progressiely worse as of Tuesday last week i am bed bound only able to walk to the toilet and back the pain is undiscribable. For sickness i take Motilium add Cyclizine. Take care and rest up

  • A teaspoon of arrowroot powder in a glass of water is brilliant for nausea and vomitting I have used that for years after being told about it by an elderly neighbour , it really does work .

  • Thanks everyone. I've been downing gaviscon liquid which tastes disgusting but is helping. Taken it very easy today and made sure I don't leave it too long without eating something as I realised that was making me worse. Off for a rest in the New Forest for a few days tomorrow so very much looking forward to that - may even treat myself to an aromatherapy massage if I get a chance while I'm there. Oops did i forget to tell my other half there's a beauticians on site 😇

You may also like...